Cutaneous reactions to penicillin-type antibiotics are usually caused by IgE-mediated reactions directed toward the beta-lactam ring (in penicillin, ampicillin-amoxicillin, and cephalosporins). These allergic reactions may be reliably diagnosed (96% to 99% of the time) with a battery of skin tests derived from penicillin. A few individuals have been identified in Spain, and now Canada, who react to side chains of the beta-lactam antibiotics (and not the beta-lactam ring). Nonallergic cutaneous or systemic reactions to trimethoprim sulfamethoxazole (TMP-SMX) are now an emerging problem among HIV-infected patients. Life-threatening reactions have been described in HIV-infected infants who were rechallenged with TMP-SMX. New 10-day and 48-hour desensitization procedures have been used successfully in some TMP-SMX-reactive patients. Stevens-Johnson syndrome and Lyell's syndrome (toxic epidermal necrolysis) are the most serious of the antibiotic-associated cutaneous reactions. These reactions may be caused by an immune reaction similar to graft-versus-host syndrome. Corticosteroids have been shown to be helpful in the management of Stevens-Johnson syndrome. Although the mortality of toxic epidermal necrolysis is usually high, several children with this disorder have been successfully treated in a burn unit.